Jump to content

Robineye: Mirtazapine and Lexapro issues and possible withdrawal


Robineye

Recommended Posts

Hi, 

I am 67 year old male and have been on antidepressants since the mid 1990s (for low mood and anxiety):

- Prozac 15mg until November 2016.

- I wasn’t sleeping well so GP changed me to Mirtazapine 15mg (Nov 16) which worked for sleep but gradually increased anxiety to distressing and unacceptable levels (also low mood). I tried one slow taper in 2018 but sleep was immediately an issue.

- GP recently changed me (I was very unsure about it) to Lexapro 10mg (straight swop, no tapers).

- The swop has caused more anxiety and as the Lexapro is starting to work I can feel the debilitating effects it has on my sleep (as I know SSRIs can).

My preferred future would be to be drug free (I’ve wanted this for a long time) but I’m unsure where to go now. I feel caught between two very disagreeable and scary drug options. It might be good not to get caught on Lexapro for a long time which I know would make withdrawal potentially even more difficult...? 
My GP said I could take 5mg of the Lexapro if 10mg was too much. I’m thinking of doing that immediately?
Any insight or support would be very much appreciated.

 

Edited by Gridley

On Prozac 15mg from mid 90s to November 16 for low mood and anxiety.

2016 had enough of poor sleep, put on Mirtazapine 15mg. Sleep improved a lot.

Tried one very slow taper in 2018 (as per your guidelines) but at around 9mg sleep once again a big issue.

2019/2020 increasing high anxiety and non-engagement with life.

Feb 15th 2021 put on Lexapro 10mg.

Link to post
  • Gridley changed the title to Robineye: Mirtazapine and Lexapro issues and possible withdrawal
  • Moderator

Welcome o SA, Robineye.  We need a little more information before we can address your situation.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Be sure to include the date when you started the Lexapro.

 

A person is at risk of withdrawal symptoms after 3 weeks to a month on an antidepressant.  After this point a slow taper (we recommend no more than 10% of current dose every four weeks).

 

Why taper by 10% of my dosage?

 

What is withdrawal syndrome.

 

Depending on how long you've been on the Lexapro, a 50% op from 10mg to 5 might be too much.  


This is your Introduction topic, where you can complete your drug signature, questions and connect with other members.  We're glad you found your way here.

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of Feb. 23: 16.0mgai.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

@Robineye welcome to SA! The anxiety and feelings you are having now are most likely from the process of changing meds. Withdrawals of one and start up side effects of the other . Especially if dr didn’t get the correct equivalent dose  correct. This has caused nervous system to become unstable. Get you signature done with dates and meds and dosages and moderators can help you decide with to hold on 10 or reduce. Gridley is right 10 to 5 mg will be too much depending on factors like how long you’ve been on 10 mg. And depending on how bad the side effects are at present. This drugs will cause worse start up side effects especially if dosage is too high which is very common with drs. Hang in there !

09/2000 paxil 20mgs, 06/2006 stopped Paxil crashed, 10/2006 progressed back up to Paxil 20mgs, 2012 -2013 Paxil 12 month taper crashed, 09/2013 Zoloft 50 - 100, 2015-2016 Zoloft taper crash, 2016 cymbalta, 01/2017   lamictal , 05/2017 Prozac 20 mgs, 06/2017 Prozac 40mgs, 02/2018 Prozac 20 mgs, 05/2018 Prozac 30 mgs, 11/2018 lexapro 10 mgs, 01/2019 lexapro 15 mgs, 12/07/2019 lexapro 13.75 mgs ,01/04/2020 lexapro 12.5 mgs, 02/08/2020 lexapro 11.25 mgs, 03/07/2020 lexapro 10 mgs, 07/25/2020 7.5mg pill&2.5ml liquid, 08/04/2020 5mg pill&5ml liquid, 08/17/2020 2.5mg pill 7.5 ml liquid, 08/24/2020 10 ml liquid lexapro, 09/05/2020 9 ml liquid lexapro, 10/05/2020 8.5 ml liquid lexapro,10/12/2020 9 ml lexapro,

Link to post

Hi Heath,

Thanks for the reply. I have just done my signature as best I can. Had a really bad day with worsening anxiety yesterday (after broken sleep) so ended contacting GP who gave me some Valium to get through the day. Have only taken 5mg of the Lexapro this morning (and half a 2mg Valium) as I’m so scared of the way it attacks my sleep and then that makes me feel so bad all day (darker than any low mood). I hope to speak to a counsellor tomorrow about all this. Best wishes.

On Prozac 15mg from mid 90s to November 16 for low mood and anxiety.

2016 had enough of poor sleep, put on Mirtazapine 15mg. Sleep improved a lot.

Tried one very slow taper in 2018 (as per your guidelines) but at around 9mg sleep once again a big issue.

2019/2020 increasing high anxiety and non-engagement with life.

Feb 15th 2021 put on Lexapro 10mg.

Link to post
  • Administrator

Welcome, @Robineye

 

Yes, you may take 5mg Lexapro rather than 10mg. 10mg Lexapro is roughly equivalent to 20mg or 30mg Prozac.

 

When did you go down to 9mg mirtazapine? Why did you not simply increase mirtazapine a bit when you got withdrawal insomnia?

 

How long has it been since you took mirtazapine?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

Thanks Altostrata, It was probably mid 2018 when I tried the mirtazapine taper. I didn’t really think about stabilising on the lower dose. I’m new to all this and so afraid of not sleeping.
Stopped mirtazapine about 9 days ago (very small overlap with Lexapro but felt dizzy the next day) and took the lower dose of 5mg Lexapro yesterday. Feel dreadful again today; poor sleep, strong anxiety which Valium isn’t helping much. Trying to speak to GP but just want to go back to sleeping on mirtazapine even though I’ve come to hate it. I feel totally trapped with only unacceptable choices... Mirtazapine gives me no life but sleep. SSRIs mess my sleep up and again no life.

 

On Prozac 15mg from mid 90s to November 16 for low mood and anxiety.

2016 had enough of poor sleep, put on Mirtazapine 15mg. Sleep improved a lot.

Tried one very slow taper in 2018 (as per your guidelines) but at around 9mg sleep once again a big issue.

2019/2020 increasing high anxiety and non-engagement with life.

Feb 15th 2021 put on Lexapro 10mg.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy